You may be thinking – Anaphylactic Shock - that could never happen to me!
Would it surprise you to know – YES it could – at any time in your life, even if you have never experienced anaphylaxis before.
How is it even possible that you can experience Anaphylactic Shock at any age?
Whilst typically those with a family history of allergies are at higher risk, it can also impact a person who has never experienced allergies previously.
What is Anaphylaxis?
It is a severe allergic reaction. Most commonly it is an allergic response to:
Insect stings (particularly bee and wasp stings)
Eating foods that are known to cause allergies (such as peanuts, tree nuts, shellfish, milk, fish, eggs and some fruits)
Medications such as some antibiotics and non-steroidal anti-inflammatory drugs like aspirin.
Latex has also been known to cause anaphylaxis. Whilst most may commonly associate latex to products like gloves, latex is also found in certain fruits such as avocado, kiwifruit, plums, strawberries, tomatoes and bananas. This is thought to be because the same protein that is found in latex that causes latex allergy is also present in these fruits.
This is why it is so important to know if people have allergies to Latex when presenting Latex products such as gloves as an option for P.P.E.
Alarmingly, there has even been an increase seen in people experiencing Anaphylaxis as a result from exercise/running or aerobic activity. I have personally met people during First Aid Training who have shared that they have experienced anaphylaxis after consuming alcohol.
What are the symptoms?
Typically, a series of symptoms occur. This can be sudden onset or a gradual build of symptoms. In terms of time, it could occur almost immediately or appear over a longer period of time up to a few hours.
In rare cases, it can last up to several days.
You may see someone react by:
The development of Skin rashes, including hives. They may have itchy, flushed or pale skin.
Blood Pressure may drop significantly
Their tongue, airways and/or throat may constrict caused by swelling resulting in wheezing. They will appear to have difficulty in breathing – which may be fast, shallow breathing.
Their pulse may weaken and become more rapid
Some may also experience the onset of Nausea, vomiting or diarrhoea
Feeling lightheaded or faint.
Facial Swelling, including swelling of the lips and eyelids.
Can Anaphylaxis be dangerous?
The short answer is yes!
Blood pressure drops suddenly and the airways narrow when you suffer from an anaphylactic shock. This may result in blocking the airway, making it very difficult to breathe normally.
The key is immediate treatment, otherwise it can result in very serious complications and has the potential to become life-threatening.
It is possible that it can stop your heart, with fatal consequences. If a person stops breathing, then CPR will need to be performed.
What is the treatment? How can you help?
1. Quick action will help enormously. Time is of the essence. Look for the symptoms
2. Ask the person if they have an Epi-pen to treat the allergic reaction
3. If the person says they need an Auto injector (such as an Epi-pen, ask for their consent to administer the injection).
4. Get the Epi-pen and remember this chant - "Blue to the Sky, Orange to the thigh" - This means pull the blue lid off (safety tip) and the orange part will be what is injected. Best to administer an Epi-pen whilst they are laying down. If the person is having trouble breathing in this position, then sit them up slightly.
5. Aim the orange tip towards the middle of the outer thigh (on the upper leg). Push the auto-injector firmly into the outer thigh until you hear it "click". This indicates that the adrenaline injection has begun. Count slowly to 3 (e.g. 1001, 1002, 1003). This will allow sufficient time to ensure the medication has been administered. Use the thigh rather than other muscles as this body part will allow much faster absorption to allow a quicker response.
IMPORTANT NOTE: You don't need to remove their clothing to administer the Epi-pen. It shall go through clothing (however not through the seams of jeans). Check that there is nothing in their pockets before administering.
6. Seek medical treatment immediately after administering the Epi-pen. The person will need to be monitored as there can be ongoing symptoms to the allergic reaction. The results of using an Epi-pen are rapid, however not long lasting. It is like a 'bandaid', only buying you 5 - 15 minutes in time. If possible, seek out a second Epi-pen so that you are fully prepared in the event that the casualty's reaction and/or breathing becomes severe again and potentially if emergency services are delayed.
Always seek emergency treatment by calling Triple 0 (000) even if the person appears to have recovered.
What happens if the Epi-pen has expired?
Epi-pens have expiry dates labelled on the pen. They contain a fluid, which should appear to be clear. If the pen is expired and it is the only one available, use it anyway and inform the 000 operator.
Let's hear first hand from Alex who has had anaphylactic reactions in the past.
When did you first learn that you had allergies that could result in anaphylaxis?
I was only about 9 or 10 years old. I picked up a ball and put it to my mouth. My lips began to tingle and then my mouth began to swell. The school rang the ambulance. They rang my dad who got to the school quickly. They put me in an ambulance and another ambulance met us en-route to the hospital. They were worried they may have to perform a tracheotomy, but luckily they didn't have to. My face swelled very, very badly (like a huge balloon!) and stayed that way for a couple of days. I have had a number of episodes over the years.
How did you feel about this when you found out?
I was fairly young and didn't really know what was happening to be honest. I relied on my dad for support.
What triggers an Anaphylactic shock for you?
I have seen a specialist and it is unknown what I react to. I have had a lot of tests and nothing shows up as to what causes the anaphylaxis. The specialist thought it would be latex for sure but wasn't. I would like to know what causes it, as think it might be easier to manage.
What has been the scariest moment for you?
The last time I had this, I reacted at work and I didn't have my Epi-pen on me that day. When I felt my eye begin to twitch, I knew I needed help fast and tried to explain to people at work what was happening. They just thought I was messing around. When they realised what was happening, they called for immediate medical help and an Epi-pen was administered but it didn't work. An ambulance was called and they eventually got me to hospital and I was admitted.
What do you want people to know about Anaphylactic shock?
It can happen anytime and it's really scary. I think more awareness in workplaces would be good.
Who do you rely on to support you?
My dad, best mate and my doctor are great supports.
Why should everyone be aware of the ‘Blue to the Sky, Orange to the Thigh’ campaign for use of Epi-pens?
A simple way to remember what to do and how to use an Epi-pen.
Why do you believe everyone in a workplace should be made aware of an Epi-pen and its use?
The quicker you act, the better the outcome.
Any other thoughts or comments you would like to share to raise awareness of Anaphylaxis?
This can happen to anyone, anytime.
Why do YOU need to know about Anaphylaxis?
You heard it, this could happen to anyone at any time, whether you are at the gym, at work, out and about in the community. This COULD happen to you!
As time is critical to the outcome, it is very important that we all understand the message of "Blue to the Sky, Orange to the Thigh" . This could be life-saving.
We are currently offering public courses in Greater Brisbane and Greater Ipswich areas, plus workplace training offered in both of these areas to also include Gold Coast and Toowoomba.
If you want to know more about First Aid and learn the skills to save a life, we are here to help you.
DOWNLOAD YOUR FREE ANAPHYLAXIS FACT SHEET